My son (now 18) was on an antidepressant and other meds a year ago due to having what we thought might be night seizures. He had EEGs done and was put on meds that are used for people with epilepsy so that he could sleep. The EEGs came back normal, so the doctors were kind of at a loss. I watched him twitch and jerk in his sleep. He would wake up in the wee hours of the morning and have to go running around the neighborhood due to the horrible feelings and strange activity going on in his mind. He said he felt panicked and like he was going crazy. This went on almost every night for several months. He did not seem to have the issues during the day, but that was simply because he was conscious and more able to control his mind I guess. I alternately thought he might be becoming psychotic or might be having seizures. He was having severe depression, aggression, sleeplessness and horrible
hallucinations at night. Then it
finally hit me what was really wrong. One particularly bad day (due to months of stress), he had started crying and said he
just "wanted it to be over" and that he felt like he'd never been happy
in his life. That made me say, "No, you have been a happy kid! The only
time you weren't was when you were two and you had the red dye
allergies." Light bulb!! My son had had a severe reaction(s) to red dyes in foods, beverages and medications when he was two.
I discovered this by reading Is This Your Child by Dr. Doris Rapp. By trial and error, and because his antibiotics for ear infections were pink, red dyes were decided to be the culprit for his lack of happiness and his flaring temper. Once he did not take in anything with red dyes (particularly Red 40) he was a wonderful and happy boy. He couldn't eat Fruit Loops or Little Debbie Swiss Cakes or anything but yellow and green suckers. He couldn't have a lot of chocolate foods. He couldn't drink red punch at a birthday party. It's amazing when you start to read ingredients, just how many foods have red dyes in them. It was difficult when had had a cold or fever...all the chewable meds were purple and the cough syrups were cherry-flavored. We had to have his antibiotics made from scratch at a pharmacy that, thank God, had a pharmacist who could do that. By the age of 13, we thought he had outgrown this sensitivity. He was eating things now and then and seemingly not having a reaction. But for a month or so last summer he
was eating several things together that contained Red 40 and other red dyes daily (Doritos, V-8 Splash were two of them), and this is what caused all of the symptoms that I so thought could be epilepsy. Red dye seems to build up in his system and takes about 3 days to dissipate. I promised myself that I would try to spread the word that chemical food additives are the cause of many ailments in children. Of course, you can look all over the internet and see discussions about red dyes causing hives and ADHD. But usually you do not see it written that they can cause symptoms that mimick epileptic night seizures. Now you know.